As the vaccine rolls out across the U.S, we all feel a sense of hope for the future of the coronavirus pandemic. However, the possible side effects after receiving the vaccine have caused some worry. Side effects are certainly possible, but the Centers for Disease Control and Prevention (CDC) assures there is no need to panic.
Side effects usually mean the vaccine is doing its job. According to the CDC, they are “normal signs that your body is building protection.” Major health officials who have already received the vaccine have been very vocal about their side effects to help others understand what to expect.
Dr. Anthony Fauci, MD, chief medical adviser to President Joe Biden, recently told White House reporters that he experienced more side effects after the second dose of the COVID-19 vaccine. Continue reading to learn which side effects Fauci experienced.
The most prevalent side effect Dr. Fauci experienced after his second dose of the COVID-19 vaccine was fatigue.
Bloomberg reporter, Jennifer Jacobs, tweeted that on Jan. 21, Fauci had told White House reporters that he received his second vaccine dose two days prior.
“I was hoping that I wouldn’t get too knocked out. I did for about 24 hours. Now I’m fine,” Fauci explained. He was also “a little achy” and “chilly,” according to Jacobs, but he was not actually sick from the vaccine.
After his first dose of the vaccine, fatigue wasn’t a side effect that Fauci experienced. He was given the first dose of the Moderna vaccine on Dec. 22 and discussed his side effects then. According to CNN, Fauci only experienced some aching in his arm after the first dose.
“The only thing I had was about maybe six to 10 hours following the vaccine, I felt a little bit of an ache in my arm that lasted maybe 24 hours or a little bit more, then went away and completely, other than that, I felt no other deleterious type of effects,” he said during a Dec. 27 interview on CNN’s State of the Union. “It was really quite good. It was even as good or better than an influenza vaccine. So, nothing serious at all.”
Side Effects After Second Vaccine Dose May Be More Common
It seems to be common to experience more side effects after receiving the second COVID vaccine dose. The U.S. Food and Drug Administration (FDA) says more people experienced side effects after their second vaccine dose in both the Pfizer and Moderna trials.
According to infectious disease doctor Robin Trotman, MD, in an interview with KY3, the second dose is what’s really doing the work, and a stronger reaction is expected.
Be prepared for several side effects when getting either dose of the vaccine. The CDC says it is possible to experience various side effects after the vaccine, no matter which dose you’re getting. You will likely experience a little bit of pain and swelling at the location where you received the shot. Throughout the rest of your body, you may experience fever, chills, tiredness and a headache.
Not to worry, though; these side effects should only last for a few days at most. If you notice redness or tenderness at the shot location increasing after 24 hours, or if your side effects start going away after a few days, you should contact your doctor.